Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 29, 1999, 3:52 PM CDT for Morton County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1999, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 29, 1999, 4:55 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:05 PM CDT | Hail 0.75 | Elkhart, KS | |
| Jun 29, 4:20 PM CDT | Hail 1.75 | Elkhart, KS | |
| Jun 29, 4:29 PM CDT | Hail 0.75 | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 292052 RRA TORDDC KSC129-292155- URGENT - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT TUE JUN 29 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 455 PM CDT * AT 350 PM CDT... DODGE CITY DOPPLER RADAR INDICATED THE MOST LIKELY AREA FOR A TORNADO 5 MILES WEST OF ELKHART... MOVING SOUTH AT 10 MPH. * SOME LOCAT~IONS AFFECTED RURAL RESIDENTS OF SOUTHWESTERN MORTON COUNTY GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! POAGE/HEINLEIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:35 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 29, 3:35 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT TUE JUN 29 1999 FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS. RUNNING A BIT LATE DUE TO ONGOING SVR WX. RECURRING TSTMS OVER THE NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL DIFFLUENCE. WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE CONVECTION ERLYR THS MRNG. ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS TAFTN. LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS ACRSS THE CNTRL PTN OF THE CWA. MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT SHIFTING A BIT FURTHER NORTH WITH TIME. THIS FCST WILL BE BASED SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE. AS H5 S/W ROLLS OUT INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT. THIS AND MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE SOME MORE LOW CLDNSS AND FOG TNGT. WILL ADD FOG TO NRN 2/3DS OF THE CWA TNGT. ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE MOVING THROUGH. WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET. NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL BE HARD TO HEAT THINGS UP TOO MUCH. EXCEPTION TO THIS IS THE SWRN PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 065/084 065/091 068 423 GCK 063/083 064/092 066 423 EHA 064/090 066/097 067 212 LBL 065/085 065/095 067 212 HYS 062/083 064/088 066 423 P28 068/086 070/095 073 323 .DDC...NONE. GERARD
In the hours before
Special weather statement, Jun 29, 11:40 AM CDT, 4 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1140 AM CDT TUE JUN 29 1999 ...SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHWEST AND SOUTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING... LOW LEVEL WARM AND MOIST AIR WAS MOVING BACK NORTH INTO THE CENTRAL HIGH PLAINS LATE THIS MORNING...TO THE EAST OF A LOW PRESSURE AREA DEVELOPING OVER SOUTHEAST COLORADO. AT THE SAME TIME...COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WAS APPROACHING THE REGION FROM THE CENTRAL ROCKIES. THESE FACTORS WILL COMBINE TO DESTABILIZE THE ATMOSPHERE OVER SOUTHWEST KANSAS AS THE AFTERNOON PROGRESSES. WIND SHEAR PATTERNS IN THE LOWER TO MID LEVELS OF THE ATMOSPHERE ARE STILL FAVORABLE FOR SUPERCELL THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL TO LARGE HAIL AND A FEW TORNADOES. THE AREA SOUTH OF A SYRACUSE...GARDEN CITY...DODGE CITY AND MEDICINE LODGE LINE WILL BE UNDER THE GREATEST THREAT FOR SEVERE WEATHER. THUNDERSTORMS WILL BE POSSIBLE TO THE NORTH OF THIS LINE WITH LARGE HAIL BEING THE MAIN THREAT. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SIRTUATION. FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT: HTTP://WWW.DODGECITY.NET/NWS/ GERARD
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.